Skip to main content
×
Home
    • Aa
    • Aa

Ordinal numbers and the Hilbert basis theorem

  • Stephen G. Simpson (a1)
Abstract

In [5] and [21] we studied countable algebra in the context of “reverse mathematics”. We considered set existence axioms formulated in the language of second order arithmetic. We showed that many well-known theorems about countable fields, countable rings, countable abelian groups, etc. are equivalent to the respective set existence axioms which are needed to prove them.

One classical algebraic theorem which we did not consider in [5] and [21] is the Hilbert basis theorem. Let K be a field. For any natural number m, let K[x1,…,xm] be the ring of polynomials over K in m commuting indeterminates x1,…,xm. The Hilbert basis theorem asserts that for all K and m, every ideal in the ring K[x1,…,xm] is finitely generated. This theorem is of fundamental importance for invariant theory and for algebraic geometry. There is also a generalization, the Robson basis theorem [11], which makes a similar but more restrictive assertion about the ring Kx1,…,xm〉 of polynomials over K in mnoncommuting indeterminates.

In this paper we study a certain formal version of the Hilbert basis theorem within the language of second order arithmetic. Our main result is that, for any or all countable fields K, our version of the Hilbert basis theorem is equivalent to the assertion that the ordinal number ωω is well ordered. (The equivalence is provable in the weak base theory RCA0.) Thus the ordinal number ωω is a measure of the “intrinsic logical strength” of the Hilbert basis theorem. Such a measure is of interest in reference to the historic controversy surrounding the Hilbert basis theorem's apparent lack of constructive or computational content.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[5] H. Friedman , S. G. Simpson and R. L. Smith , Countable algebra and set existence axioms, Annals of Pure and Applied Logic, vol. 25 (1983), pp. 141181; addendum, vol. 28 (1985), pp. 320–321.

[8] M. Noether , Paul Gordan , Mathematische Annalen, vol. 75 (1914), pp. 145.

[10] J. C. Robson , Polynomials satisfied by matrices, Journal of Algebra, vol. 55 (1978), pp. 509520.

[11] J. C. Robson , Well quasi-ordered sets and ideals in free semigroups and algebras, Journal of Algebra, vol. 55 (1978), pp. 521535.

[13] K. Schütte and S. G. Simpson , Ein in der reinen Zahlentheorie unbeweisbarer Satz über endliche Folgen von natürlichen Zahlen, Archiv für Mathematische Logik und Grundlagenforschung, vol. 25 (1985), pp. 7589.

[14] W. Sieg , Fragments of arithmetic, Annals of Pure and Applied Logic, vol. 28 (1985), pp. 3371.

[16] S. G. Simpson (editor), Logic and combinatorics, Contemporary Mathematics, vol. 65, American Mathematical Society, Providence, Rhode Island, 1987.

[21] S. G. Simpson and R. L. Smith , Factorization of polynomials and 1Σ induction, Annals of Pure and Applied Logic, vol. 31 (1986), pp. 289306.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 69 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 26th May 2017. This data will be updated every 24 hours.